|Complera and Zantac or Pantaprozol
Aug 7, 2013
Dr. Young I had a question on whether it was safe to take my complera and also take pantaprozol or Zantac. I usually take my complera in the morning after a big healthy breakfast. (Undetectable)!! But over the last few months felt as tho I had some mucous stuck in my throat that just wouldn't. I had an endoscopy done. Turned out it was shatzkis ring. Along with evidence he said as mild gastric reflux. The dr used a small balloon to dilate it. He is aware that I take complera everyday and what it's for. After the procedure I went back to him for a follow up. Three weeks later. Told him it was a little better which it is. However I still feel the mucous feeling and as if I have to hock it up. (Sorry for the graphics) I asked him what causes shatzkis ring and he says in some cases it's hereditary and other reflux. I didn't think I had reflux. But apparently you can have it minimally. He wrote out a prescription for 40mg of pantaprozol. Which of course I had concern about. I even asked him. Is it safe to take that drug along with my daily current medicine? He stated it shouldn't be a problem and even his receptionists up front said it should be ok. (They too are aware of my status). One even went as far as saying if I get I filled at the same place as my med, that it would come up flashing on the screen of it being a problem. I asked my ID Doc and she said you want to stay away from ppi's but if you have to take them take them 12 hours after and before. She said Zantac over the counter, which I believe is 75mg. She said if I have to make sure that I take it 12 hours after my complera. That way it'll be less of a risk of the absorption taken in of my complera. And that way when September comes we can see how that may affect my labs. Which I'm hoping it won't. What is your insight on this? Plus Im nervous that if I do have to do thing (incorporate a Zantac or pantaprozol pill into my life that it may counteract and cause a heart attack. Please advise Dr.young, I would greatly appreciate your feedback.
| Response from Dr. Young
Hello and thanks for posting.
It's important to check for possible drug-drug interactions with HIV medications--just like you're doing here.
I agree with your ID doc. Do not take the pantoprazole (Protonix).
There are very important negative interactions with Complera and stomach acid-lowering medications. Medications like pantoprazole (PPIs) cannot be taken with Complera since the former dramatically lowers levels of the HIV medications.
If these dosing restrictions are a problem, I'd chat with your doctor about alternatives to Complera that don't have this interaction.
I hope that helps, BY The H2-blocker class of medications like Zantac can be taken, but must be separated by 12 hours before or 4 hours after you take your Complera.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.